Related Experiment Video
Updated: May 3, 2026

Generation of a Rat Model of Acute Liver Failure by Combining 70% Partial Hepatectomy and Acetaminophen
Published on: November 27, 2019
Metformin-Associated Lactic Acidosis following Intentional Overdose Successfully Treated with Tris-Hydroxymethyl
Ngan Lam1, Gurbir Sekhon2, Andrew A House3
1Division of Nephrology, Department of Medicine, Western University, London, ON, Canada N6A 3K7 ; London Health Sciences Centre, Kidney Clinical Research Unit, Victoria Hospital, Westminster Tower 800 Commissioners Road East, London, ON, Canada N6A 4G5.
Abstract:
A 43-year-old woman was brought to the hospital with severe metabolic acidosis (pH 6.56, bicarbonate 3 mmol/L, and lactate 18.4 mmol/L) and a serum creatinine of 162 μmol/L with a serum potassium of 7.8 mmol/L. A delayed diagnosis of metformin-associated lactic acidosis was made, and she was treated with tris-hydroxymethyl aminomethane (THAM) and renal replacement therapy (RRT). Following a complete recovery, she admitted to ingesting 180 tablets (90 grams) of metformin. Her peak serum metformin concentration was 170 μg/mL (therapeutic range 1-2 μg/mL). Our case demonstrates an intentional metformin overdose resulting in lactic acidosis in a nondiabetic patient who was successfully treated with THAM and RRT.
Related Concept Videos
Pharmaceutical Poisoning: Treatment Strategies
Diabetic Ketoacidosis l: Introduction
Oral Hypoglycemic Agents: Biguanides and Glitazones
Diabetic Ketoacidosis ll: Pathophysiology
Hypoglycemia and Glucagon
Prevention of Further Absorption of Poison

